Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 76, NWS Shreveport, LA

April 20, 2003Red River Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 20, 2003, 7:34 PM CDT for Red River Parish, Louisiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2003, 7:34 PM CDT (00:34 UTC)
Expired
Apr 20, 2003, 8:15 PM CDT
In force
41 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Red River Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
582 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WUUS54 KSHV 210034
SVRSHV
LAC081-210115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
732 PM CDT SUN APR 20 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RED RIVER PARISH IN NORTHWEST LOUISIANA

* UNTIL 815 PM CDT

* AT 732 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF COUSHATTA...
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  4 MILES NORTHWEST OF COUSHATTA AT 740 PM CDT
  HALL SUMMIT AT 800 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL THE SIZE OF GOLFBALLS...
AND STRONG DAMAGING WINDS. DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  RED RIVER PARISH IN NORTHWEST LOUISIANA
UNTIL 815 PM CDT.

LAT...LON 3222 9358 3200 9344 3191 9332 3199 9315
          3223 9321

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:10 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Apr 20, 3:10 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
310 PM CDT SUN APR 20 2003

CONVECTION ACROSS SE TX KINDA REMINDS ME OF EASTER 2000...REVISITED.
CAN/T SEEM TO ESCAPE AN EASTER WEEKEND W/O SOME FORM OF SEVERE
WEATHER ACROSS THE ARK-LA-TEX.

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG THE
COLD FRONT THIS AFTERNOON...WHICH EXTENDS ALONG A MAGNOLIA...TO
SHREVEPORT...TO NACOGDOCHES LINE AS OF 19Z. FRONT MAKING A LITTLE
MORE PROGRESS THAN PREVIOUSLY THOUGHT. 19Z LAPS ANALYSIS INDICATING
INCREASING INSTABILITY OUT AHEAD OF THE FRONT...WITH LI/S -4-(-6)...
AND CAPES IN THE 1700-2500 J/KG...WHICH COINCIDES WITH THETA E AXIS.
CURRENT THINKING IS THAT WE SHOULD HAVE SOME CONVECTION FILLING IN E
OF AN ELD...TO RSN...TO IER LINE...WHERE GREATEST INSTABILITY/WARMER
TEMPERATURES ARE PRESENT. HOWEVER...BEST FORCING/SHORTWAVE ENERGY
WILL REMAIN TO THE SOUTH WITH SE TX/SW LA CONVECTION...AND EXPECTING
ACTIVITY TO DIMINISH SOME AFTER SUNSET AND THE LOSS OF HEATING.
THIS WILL NOT CARRY SEVERE IN THE ZONES...AS THREAT APPEARS
REMOTE.  WILL CARRY LOW EVENING POPS ALONG I-20...WITH HIGHER CHANCE
POPS CARRYING OVER ALL NIGHT EAST AND DOWN SOUTH IN CASE FRONT SHOULD
SLOW. SURFACE RIDGE BUILDS INTO OK MONDAY...BUT SKY WILL BE SLOW TO
CLEAR OUT AS MID LEVEL MOISTURE TRIES TO HANG TOUGH AS H700 WINDS
BECOME MORE WESTERLY AS UPPER LOW OVER MIDWEST MOVES EAST.  SW FLOW
ALOFT RETURNS TO W TX MONDAY NITE AS UPPER LOW OUT WEST MOVES EAST
INTO THE ROCKIES...ALLOWING MOISTURE TO MOVE NEWARD. RETURN FLOW
NEVER GETS REESTABLISHED UNTIL TUES. NITE/WED TIME FRAME...BUT MODELS
SHOWING WEAK SHORTWAVE ENERGY/INCREASING ELEVATED MOISTURE MOVING
EAST ACROSS NE TX TUESDAY. WILL KEEP SLIGHT CHANCE POPS FOR THIS
AREA. CYCLOGENESIS BEGINS WEDNESDAY AS UPPER LOW FROM THE WEST MOVES
THROUGH THE ROCKIES...SENDING STRONG RETURN FLOW NORTHWARD ACROSS THE
AREA.  AVN CONTINUES TO GENERATE A LINE OF CONVECTION ACROSS THE
REGION WEDNESDAY NIGHT/THURSDAY MORNING AHEAD OF AMPLIFYING UPPER
LOW.  WILL MAINTAIN HIGH CHANCE POPS DUE TO TIMING UNCERTAINTIES.
SURFACE LOW THEN SINKS SOUTH THURSDAY...SENDING THE WEST TX DRY LINE
EAST DURING THE AFTERNOON.  THUS...WE COULD BE DEALING WITH ANOTHER
ROUND OF CONVECTION THURSDAY/EARLY FRIDAY. LOOKING FOR CALMER AND
DRIER CONDITIONS SHAPING UP FOR THE WEEKEND.

THX LZK FOR COORDINATION CALL.

PRELIMS ARE NEXT...

FCSTID =   15
SHV   55  77  52  76 /  20   0   0   0
MLU   58  77  51  76 /  40   0   0   0
TXK   52  76  51  76 /   0   0   0   0
TYR   52  77  53  76 /   0   0   0  20
LFK   58  78  53  77 /  20   0   0  20

.SHV...NONE.
Hazardous weather outlook, Apr 20, 12:00 PM CDT, 7 hours 34 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
MAINLY ALONG AND AHEAD OF A WEAK COLD FRONT THAT WILL SLOWLY MOVE
SOUTHEAST THROUGH THE REGION. SOME SHOWER ACTIVITY MAY PERSIST
ACROSS DEEP EAST TEXAS AND PORTIONS OF NORTHCENTRAL LOUISIANA
OVERNIGHT...BEFORE THE FRONT PUSHES SOUTH TO THE COAST MONDAY
MORNING. DUE TO ABUNDANT CLOUD COVER WHICH WILL LIMIT AFTERNOON
HEATING...AND WEAK WINDS THROUGH THE LOWER LEVELS OF THE
ATMOSPHERE...ANY STORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME
SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
ANOTHER LOW PRESSURE SYSTEM WILL MOVE INTO THE MIDWEST FROM THE
ROCKIES AROUND MIDWEEK...BRINGING WITH IT A CHANCE OF THUNDERSTORMS
WEDNESDAY NIGHT AND EARLY THURSDAY. HOWEVER...SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, Apr 20, 3:00 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
300 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    HUNTINGTON                TX   .88 INCH HAIL
04/20/03   ANGELINA                       REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, Apr 20, 4:05 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
405 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    9 E HUNTINGTON            TX   2.75 INCH HAIL
04/20/03   ANGELINA                       REPORTED BY TV
                                          STATION
Local storm report, Apr 20, 4:15 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
415 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    CASTOR                    LA   2.75 INCH HAIL
04/20/03   BIENVILLE                      REPORTED BY
                                          GENERAL PUBLIC
Local storm report, Apr 20, 6:30 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
630 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    7 W HALL SUMMIT           LA   1.75 INCH HAIL
04/20/03   RED RIVER                      GOLFBALL SIZED HAIL FELL
                                          IN THE COMMUNITY OF
                                          CROSSROADS. REPORT FROM LAW
                                          ENFORCEMENT

0535 PM    5 NE CASTOR               LA   1.75 INCH HAIL
04/20/03   BIENVILLE                      REPORT FROM LAW ENFORCEMENT

0555 PM    CHIRENO                   TX   WIND DAMAGE
04/20/03   NACOGDOCHES                    TREES DOWN IN CHIRENO.
                                          REPORT FROM LAW ENFORCEMENT

0610 PM    11 S CENTER               TX   2.00 INCH HAIL
04/20/03   SHELBY                         HAIL FELL ALONG HIGHWAY 96
                                          AND COVERED THE GROUND IN
                                          SOUTHERN SHELBY COUNTY.
                                          REPORT FROM SPOTTER

0600 PM    6 W SAN AUGUSTINE         TX   3.00 INCH HAIL
04/20/03   SAN AUGUSTINE                  HAIL FELL ALONG HIGHWAY 21
                                          IN THE COMMUNITY OF
                                          DENNING. REPORT FROM LAW
                                          ENFORCEMENT

0625 PM    SHELBYVILLE               TX   1.75 INCH HAIL
04/20/03   SHELBY                         REPORT FROM SPOTTER

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:01 PM CDTSevere Thunderstorm WarningSHVDe Soto59 min
Apr 20, 8:02 PM CDTSevere Thunderstorm WarningSHVBienville58 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.